Texas, 2020

Damaging Wind in Texas, July 28, 2020

July 28, 2020 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed in the central South Plains on the afternoon of the 28th and quickly raced east. One of these storms became severe as it moved over Lockney (Floyd County) causing widespread wind damage within the town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed in the central South Plains on the afternoon of the 28th and quickly raced east. One of these storms became severe as it moved over Lockney (Floyd County) causing widespread wind damage within the town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 28, 5:23 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 28, 5:23 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
623 PM CDT Tue Jul 28 2020

.AVIATION...
Scattered TSRA moving west to east across the forecast area this
evening will affect KLBB and KPVW early with focus then shifting
to KCDS. May see additional TS move out of the Panhandle toward
KCDS later tonight, too, so will keep a TS mention there through
the night. Away from TS prevailing VFR conditions are expected.

&&

.PREV DISCUSSION... /issued 242 PM CDT Tue Jul 28 2020/

SHORT TERM...
The area will remain under the influence of an upper high system
centered over the Desert Southwest. This will result in sustained
northwesterly flow over the area for the short term. Tonight,
decent moisture at all levels of the atmosphere will help keep
chances of precipitaion in the forecast. With little change
expected in conditions across the area this afternoon, storm
initiation will likely be west and north of the area and then
storms will move SE into the CWA. A few storms may make it as far
south as Lubbock, but the best chances remain across the extreme
southern Texas Panhandle where better moisture resides. For areas
south of Lubbock we have kept a slight chance given dewpoints near
or above 50, but the truth is storms are less likely to make it
that far south. As we saw this morning, convective activity could
last through tomorrow morning.

Northwest flow aloft will continue tomorrow. However, the flow
around the high will include a drier mid level flow resulting in the
transport of warm dry continental air aloft. As a result the air
mass will become more dry and we will see a downward trend in
precipitation chances. Another side effect will be high temperatures
in the upper 90s for much of the area tomorrow.

LONG TERM...
Drier mid-upper level air advected into the region the second
half of Wednesday will tend to limit overall rain/storm chances
during the evening/night. However, this may change on Thursday as
an upper level ridge amplifies over the Intermountain West. This
will cause the disturbance currently traversing the northern
Rockies to dip southward over the central High Plains, while an
associated cold front is progged to move into the CWA during the
day Thursday. Although the bulk of the upper support will remain
to our northeast, the frontal zone, combined with daytime heating,
should prove sufficient to generate isolated to scattered
convective development during the afternoon and evening hours. A
modest uptick in instability and shear within the frontal zone
could support a few strong to marginally severe storms too.

Our upper flow will then turn more northerly late week and
continue in that configuration through the remainder of the
forecast as the western ridging holds firm. A secondary surge to
the front is expected on Friday, and depending on where the front
is by peak heating (potentially to our south), it will provide a
focus for additional storm development. In addition, we'll have to
watch for convection originating on the higher terrain of NM/CO
making a run at the FA each evening/night. Currently the steering
flow looks more northerly vs northwesterly, which would mean it
may be difficult for this higher terrain activity to make it very
far eastward. Thus, we have generally favored mentionable PoPs
over our western/northwestern zones beyond Friday. However, there
may be one or more disturbances embedded in the northerly flow
that could perhaps boost rain chances over more of the region,
though if/when/where this occurs is not clear at this point. In
addition, we will have to keep an eye on another front that may
drift toward the South Plains by late weekend, potentially
enhancing rain chances, if it can make it.

Otherwise, temperatures will dip below average behind the front late
week before trending back upward over the weekend into early next
week. Overall, minimal adjustment made to the extended forecast this
go around.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Jul 28, 3:23 AM CST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
423 AM CDT Tue Jul 28 2020

TXZ021>044-290930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
423 AM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 6:24 PM CST, 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
724 PM CDT Tue Jul 28 2020

TXZ030-290100-
Floyd TX-
724 PM CDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR FLOYD AND NORTHEASTERN HALE
COUNTIES UNTIL 800 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aiken, or 12 miles northwest of Floydada, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Floydada, Lockney, Dougherty, Aiken and South Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3389 10105 3386 10156 3427 10157 3431 10154
      3431 10105
TIME...MOT...LOC 0023Z 258DEG 27KT 3410 10150

07

The radar

The Lubbock radar (KLBB), 63 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 28, 6:25 PM CST
Where
Floyd County, Lockney
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.120, -101.430

Law enforcement reported widespread wind damage in Lockney from a thunderstorm. Large tree limbs were downed and numerous fences were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904234.